[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 20, 1995

Chaparral and Liver Toxicity

Author Affiliations

Los Angeles, Calif

JAMA. 1995;274(11):871. doi:10.1001/jama.1995.03530110033022
Abstract

To the Editor.  —The Brief Report by Dr Gordon and colleagues1 regarding chaparral ingestion needs a little clarification. Chaparral is a relatively ambiguous term that refers to a number of low shrubby plants growing wild in the arid regions of the southwestern United States and Mexico. Usually, as an herbal remedy, the name designates the leaflets of L tridentata (creosote bush). Gordon et al did not report any laboratory analysis of the preparation their patient had been taking for about 1 year. There is no way one could conclude what she was really taking. The active ingredient of L tridentata is the powerful antioxidant NDGA, which has been approved as a food additive internationally. Interestingly, the patient was also taking diltiazem hydrochloride, acetaminophen, and other drugs that may cause liver toxicity. It is difficult from the material presented in this case report to conclude the basis of her liver

First Page Preview View Large
First page PDF preview
First page PDF preview
×